Michigan, 2011

Tornado and Hail in Michigan, April 26, 2011

April 26, 2011 · NWS GRR · 9 events in 5 counties and zones

Severe thunderstorms developed during the late afternoon and evening hours of April 26 as an upper level trough and cold front approached our region. Several low topped supercells developed and produced numerous reports of large hail up to around two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$24 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms developed during the late afternoon and evening hours of April 26 as an upper level trough and cold front approached our region. Several low topped supercells developed and produced numerous reports of large hail up to around two inches in diameter. In addition a damage survey team from the NWS Grand Rapids office determined that damage caused near Burnips in Allegan County was due to an EF-0 tornado with top winds near 85 mph that damaged buildings at the Deboer Turkey Farm and trailers around the area. In Portage, nine people were injured by a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 26, 3:00 PM EST, 29 minutes earlier.

Area forecast discussion, Apr 26, 3:00 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT TUE APR 26 2011

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(400 PM EDT TUE APR 26 2011)
AN ACTIVE PATTERN WILL CONTINUE. THE THREAT FOR SEVERE WEATHER THIS
EVENING WILL GIVE WAY TO A PROLONGED PERIOD OF RAIN WEDNESDAY
MORNING THOUGH THURSDAY. RIVER FLOODING WILL BECOME MORE OF A
CONCERN BY THE END OF THE WORK WEEK. TEMPERATURES WILL BE MILD
WEDNESDAY WITH HIGHS MAINLY IN THE 60S...BUT THEN IT WILL
COOL OFF BY THURSDAY WITH HIGHS ONLY FROM 45 TO 50. THE EARLY PART
OF THIS COMING WEEKEND LOOKS DRY WITH INCREASING RAIN CHANCES
BEGINNING SUNDAY.

&&

.SHORT TERM...(400 PM EDT TUE APR 26 2011)

MAIN CONCERNS ARE SEVERE CONVECTIVE THREAT THROUGH THIS EVENING...
FOLLOWED BY HEAVY RAIN AND AREAL FLOODING POTENTIAL THROUGH
THURSDAY. WE WILL ISSUE A FLOOD WATCH FOR OUR ENTIRE CWA FROM
WEDNESDAY MORNING UNTIL THURSDAY EVENING. A TORNADO WATCH IS IN
EFFECT UNTIL 10 PM EDT SOUTHEAST OF A HOLLAND TO CLARE LINE.

(TONIGHT)
BETTER MID-LEVEL LAPSE RATES /H7-H5 OF GREATER THAN 7C/ ARE
SPREADING NE FROM IL/IN INTO SW LOWER MI. PERSISTENT CLOUD COVER HAS
LIMITED INSOLATION...RESULTING IN MLCAPES APPROACHING 500 J/KG PER
THE 19Z SPC ANALYSIS...BUT AREAS OF CLEARING ARE QUICKLY APPROACHING
FROM IN/IL. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM EDT SOUTHEAST
OF A HOLLAND TO CLARE LINE...AND STORMS ARE CURRENTLY MOVING
NORTHEAST ACROSS LAKE MICHIGAN INTO OUR SW CWFA. LARGE HAIL...
DAMAGING WIND...AND AN ISOLATED TORNADO ARE ALL POSSIBLE.

(WEDNESDAY AND WEDNESDAY NIGHT)
A FLOOD WATCH WILL BE ISSUED FROM WEDNESDAY UNTIL THURSDAY EVENING.
HEAVY RAIN WILL BE THE PRIMARY THREAT AS A SUCCESSION OF SURFACE
PRESSURE WAVES MIGRATE NORTHEAST ACROSS LOWER MI ALONG A STATIONARY
FRONT. THE FIRST PERIOD OF ENHANCED RAIN IS EXPECTED WEDNESDAY
MORNING WHEN A LOW LEVEL JET WILL ENHANCE LOW LEVEL MOIST FLUX
CONVERGENCE. SUBSEQUENT WAVES OF PRECIPITATION WILL OCCUR WITH THE
PRESSURE WAVES...BUT EXACT TIMING DETAILS ARE UNCERTAIN AT THIS
TIME. REGARDING QPF...THE GFS AND ECMWF HAVE HAD RUN-TO-RUN
CONSISTENCY AND EACH AGREE WITH THE OVERALL EVOLUTION OF THE
SYNOPTIC PATTERN. THREE INCHES OF TOTAL RAINFALL IS NOT OUT OF THE
QUESTION FOR PARTS OF OUR CWFA...ESPECIALLY SE...BY THURSDAY EVENING.

&&

.LONG TERM...(400 PM EDT TUE APR 26 2011)
(THURSDAY THROUGH TUESDAY)
MAIN CHALLENGE IN THE LONG TERM IS DETERMINING THE CHC OF RAIN
THROUGH THE PERIOD AS THE UNSETTLED AND WET WEATHER PATTERN
CONTINUES TO AFFECT THE AREA.

WE WILL SEE THE LAST EFFECTS FROM THE CURRENT UPPER LOW TO OUR WEST
DURING THE DAY ON THU. THIS LOW IS EXPECTED TO ROTATE THROUGH THE
AREA DURING THE DAY ON THU AROUND THE NEW UPPER LOW EXPECTED TO
DEVELOP LATE WED. THE DEEPER MOISTURE WILL LIKELY HAVE MOVED EAST OF
THE AREA BY THU. THIS SYSTEM IS QUITE A POTENT UPPER SYSTEM AND WILL
TAKE ADVANTAGE OF ANY RESIDUAL MOISTURE LEFT IN THE AREA. WE WILL
MAINTAIN THE LIKELY CHCS FOR THU WITH THIS IN MIND. ANY RAINFALL ON
THU WILL ONLY EXACERBATE ANY ONGOING FLOODING THAT MAY BE OCCURRING
AT THAT TIME.

THE BEST WEATHER OF THE LONG TERM LOOKS LIKE IT SHOULD BE DURING THE
FRI THROUGH SAT MORNING TIME FRAME. THIS OCCURS AS THE UPPER SYSTEM
MOVES OUT OF OUR AREA...AND A STRENGTHENING RIDGE TO OUR WEST BUILDS
IN. MILD AIR ALOFT WILL BE TAPPED AND WE COULD WARM WELL INTO THE
60S WITH A GOOD DEAL OF SUNSHINE. LOWER 70S EVEN LOOK POSSIBLE ON
SAT IF WE CAN GET ENOUGH SUNSHINE BEFORE CLOUDS MOVE IN AHEAD OF THE
NEXT FRONT.

THE NEXT SYSTEM WILL BE MOVING IN DURING THE AFTERNOON AND EVENING
HOURS ON SAT AS THE UPPER SYSTEM MOVING ONSHORE ACROSS THE PACIFIC
NW ON THU TRANSLATES ACROSS THE COUNTRY. A ROUND OF CONVECTION WILL
BE POSSIBLE AHEAD OF THE FRONT LATE SAT AND SAT NIGHT. THE MODELS
ARE STILL DISAGREEING ON HOW FAST TO PUSH THE FRONT THROUGH. WE
CONTINUE TO FAVOR THE SLOWER AND MORE CONSISTENT EURO SOLUTION WITH
THE WRN TROUGH DIGGING AND THE FRONT ALIGNING WITH THE UPPER FLOW.
THIS WILL ALLOW FOR A MORE WET WEEKEND.

EVEN AS THE FRONT MOVES EAST OF THE AREA BY MON...THE STATE WILL
BECOME UNDER THE INFLUENCE OF THE UPPER LOW/COLD POOL THROUGH TUE.
THIS WILL ALLOW FOR COOL CONDITIONS AND INSTABILITY SHOWERS TO
REMAIN POSSIBLE THROUGH TUE.

&&

.AVIATION...(140 PM EDT TUE APR 26 2011)
EXPECT SCT TSRA TO DEVELOP THIS AFTN...ESPECIALLY FOR THE TERMINALS
SE OF KMKG. STORMS SHOULD THERE IS A SLIGHT /LESS THAN 10 PERCENT/
CHANCE OF S-SW TSTM WIND GUSTS GREATER THAN 50KT OR HAIL APPROACHING
1 INCH IN DIAMETER.

THERE IS UNCERTAINTY ABOUT HOW QUICKLY WE WILL SEE LOW CIGS/VSBYS
DEVELOP TNGT. LIFR IS NOT OUT OF THE QUESTION FOR KAZO-KBTL-KJXN
TERMINALS AFT 06Z. THOUGH NOT MENTIONED IN THE TAFS...SHRA IS
EXPECTED AGAIN AFTER 27/12Z.

&&

.MARINE...(400 PM EDT TUE APR 26 2011)
BASED ON LOCAL GLERL MODEL GUIDANCE AND WEBCAMS...WILL CANCEL THE
SMALL CRAFT ADVISORY. NO OTHER ADVISORIES ARE ANTICIPATED AT THIS
TIME.

&&

.HYDROLOGY...(400 PM EDT TUE APR 26 2011)
WIDESPREAD RAINFALL AMOUNTS AROUND 2 INCHES...AND AS HIGH AS 3
INCHES IN SOME AREAS...ARE EXPECTED THROUGH THURSDAY AFTERNOON. A
FLOOD WATCH HAS THEREFORE HAS BEEN ISSUED FOR THE ENTIRE CWFA.
EXPECT MAINSTEM RIVER ISSUES TO BECOME AN INCREASING CONCERN
BEGINNING WEDNESDAY AND LASTING WELL INTO THE WEEKEND IN RESPONSE TO
THE RAINFALL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH WEDNESDAY MORNING THROUGH THURSDAY EVENING.
LM...NONE.

&&

SYNOPSIS:    TJT
SHORT TERM:  TJT
LONG TERM:   NJJ
AVIATION:    TJT
MARINE:      TJT
HYDROLOGY:   TJT
Hazardous weather outlook, Apr 26, 12:10 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY ONE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 PM EDT TUE APR 26 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-271100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
110 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED MAINLY BETWEEN 4 PM AND 10 PM THIS
AFTERNOON AND EVENING. SOME STORMS...ESPECIALLY THOSE SOUTHEAST OF A
SOUTH HAVEN TO ALMA LINE...MAY PRODUCE HAIL UP TO AN INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH. FREQUENT LIGHTNING ALSO WILL
BE POSSIBLE. STORM MOTION WILL BE NORTHEAST AT 45 MPH.

ISOLATED FLOODING WILL BE A POSSIBILITY THIS EVENING WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND THURSDAY AS LOW
PRESSURE LIFTS NORTHEAST THROUGH THE GREAT LAKES. HEAVY RAIN WILL BE
THE MAIN THREAT...PARTICULARLY SOUTHEAST OF A SOUTH HAVEN TO GRAND
RAPIDS TO ALMA LINE. RAINFALL TOTALS FROM THROUGH THURSDAY COULD
EXCEED TWO INCHES IN SPOTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING...
PARTICULARLY SOUTHEAST OF A SOUTH HAVEN TO ALMA LINE. RAINFALL AND
FLOODING REPORTS ARE REQUESTED TONIGHT THROUGH THURSDAY.

LMZ844>849-271100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
110 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALLER CRAFT TODAY AS STIFF
EAST WINDS TO 30 KNOTS SHIFT TO THE SOUTH.

THUNDERSTORMS ARE POSSIBLE OUT OVER LAKE MICHIGAN TODAY INTO THIS
EVENING. HEAVY RAIN...CLOUD TO WATER LIGHTNING AND STRONG
THUNDERSTORM WIND GUSTS ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THURSDAY WITH
CLOUD TO WATER LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

TJT

In the hours before

Local storm report, Apr 26, 12:02 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
102 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       GRAND HAVEN             43.06N 86.22W
04/26/2011  M1.65 INCH       OTTAWA             MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL IN DOWNTOWN GRAND HAVEN.

&&

HOVING
Local storm report, Apr 26, 1:19 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
219 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       5 NE MOUNT PLEASANT     43.65N 84.70W
04/26/2011  M1.09 INCH       ISABELLA           MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL THROUGH 830AM.

0215 PM     HEAVY RAIN       4 NW MONTAGUE           43.46N 86.42W
04/26/2011  M1.07 INCH       MUSKEGON           MI   CO-OP OBSERVER

            RAINFALL SINCE 6PM MONDAY.

&&

HOVING
Local storm report, Apr 26, 1:20 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     HEAVY RAIN       BANGOR                  42.31N 86.11W
04/26/2011  M1.00 INCH       VAN BUREN          MI   FIRE DEPT/RESCUE

            RAINFALL SINCE MIDNIGHT.

0700 AM     HEAVY RAIN       BLOOMINGDALE            42.38N 85.96W
04/26/2011  M1.09 INCH       VAN BUREN          MI   CO-OP OBSERVER

            24 HR RAINFALL.

0753 AM     HEAVY RAIN       EAST GRAND RAPIDS       42.94N 85.61W
04/26/2011  M0.99 INCH       KENT               MI   CO-OP OBSERVER

            THIS IS RAINFALL SINCE 1AM.

0800 AM     HEAVY RAIN       4 E KENTWOOD            42.90N 85.51W
04/26/2011  M0.82 INCH       KENT               MI   OFFICIAL NWS OBS

            6 HR RAINFALL TOTAL AT NWS GRAND RAPIDS.

0830 AM     HEAVY RAIN       5 NE MOUNT PLEASANT     43.65N 84.70W
04/26/2011  M1.09 INCH       ISABELLA           MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL THROUGH 830AM.

0834 AM     HEAVY RAIN       DORR                    42.73N 85.72W
04/26/2011  M1.03 INCH       ALLEGAN            MI   TRAINED SPOTTER

            RAINFALL OF 0.06 INCH BEFORE MIDNIGHT AND 0.97 INCH AFTER
            MIDNIGHT.

1030 AM     HEAVY RAIN       3 NW WHITE CLOUD        43.60N 85.81W
04/26/2011  M1.50 INCH       NEWAYGO            MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL SINCE MIDNIGHT.

1142 AM     HEAVY RAIN       GRAND RAPIDS            42.96N 85.67W
04/26/2011  M1.34 INCH       KENT               MI   BROADCAST MEDIA

            STORM TOTAL RAINFALL AT WOODTV IN GRAND RAPIDS.

1212 PM     HEAVY RAIN       SPARTA                  43.16N 85.71W
04/26/2011  M1.54 INCH       KENT               MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

1212 PM     HEAVY RAIN       4 NNW GRAND RAPIDS      43.02N 85.70W
04/26/2011  M0.94 INCH       KENT               MI   BROADCAST MEDIA

            STORM TOTAL RAINFALL AT WZZMTV IN WALKER.

1230 PM     HEAVY RAIN       GRAND HAVEN             43.06N 86.22W
04/26/2011  M1.65 INCH       OTTAWA             MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL IN DOWNTOWN GRAND HAVEN.

0215 PM     HEAVY RAIN       4 NW MONTAGUE           43.46N 86.42W
04/26/2011  M1.07 INCH       MUSKEGON           MI   CO-OP OBSERVER

            RAINFALL SINCE 6PM MONDAY.

&&

HOVING
Local storm report, Apr 26, 2:08 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
308 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       HUDSONVILLE             42.87N 85.87W
04/26/2011  M1.06 INCH       OTTAWA             MI   TRAINED SPOTTER

            STORM TOTAL RAINFALL THROUGH 1PM. STANDING WATER IN
            UNDRAINED AREAS.

&&

HOVING
Local storm report, Apr 26, 2:18 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
318 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HEAVY RAIN       4 SSE MUSKEGON          43.17N 86.21W
04/26/2011  M1.10 INCH       MUSKEGON           MI   AMATEUR RADIO

            STORM TOTAL RAINFALL.

&&

HOVING
Special weather statement, Apr 26, 3:16 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE APR 26 2011

MIZ056-064-262115-
ALLEGAN-OTTAWA-
416 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORM APPROACHING THE HOLLAND AREA...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST SOUTHWEST OF SAUGATUCK... MOVING
NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  HOLLAND AND VICINITY BY 440 PM EDT...
  NEW HOLLAND AND ZEELAND BY 445 PM EDT...
  BORCULO BY 450 PM EDT...
  NORTH BLENDON BY 455 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4309 8623 4285 8579 4256 8624 4264 8624
      4270 8621 4286 8622 4303 8625 4304 8626
TIME...MOT...LOC 2010Z 219DEG 37KT 4259 8644

MEADE

The radar

The Grand Rapids radar (KGRR), 49 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 tornado, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Allegan

When
April 26, 3:29 PM EST to 3:33 PM EST
Where
Allegan County, 1.81 mi SE of Groafschap to 3.5 mi NNW of Fillmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.732, -86.104

Dime sized hail occurred on the east side of Holland. Swath was estimated based on correlation of spotter report with maximum estimated hail size, and 0.5 degree reflectivity products form WFO-GRR WSR88D.

Tornado, Allegan

When
April 26, 4:44 PM EST to 4:57 PM EST
Where
Allegan County, 0.61 mi NNW of Burnips to 0.89 mi N of New Salem
Rating
EF0
Path length
3.32 mi
Path width
50 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
42.738, -85.834

The tornado touchdown at a landscaping company where it tore a small section of roof of a warehouse building, knocked over several trailers, and blew the windows out of several cars. The tornado then struck a row of 100 yard long turkey pole barns. An approximately 100 ft section of one barn was uplifted and the collapsed. The roof was torn off about a 50 ft section of another barn. Further northeast, several small outbuildings were destroyed and trees were uprooted. Several houses in the path received minor roof and soffit damage with two garage doors damaged. The tornado lifted after partially destroying a 75 year-old 40 ft by 90 ft barn.

Funnel Cloud, Kent

When
April 26, 4:45 PM EST
Where
Kent County, 2.13 mi SSE of Bowen
Reported by
Trained Spotter
Coordinates
42.850, -85.620

A trained spotter in southern Kent county reported seeing a brief funnel cloud three to five miles south of the M-6 and Kalamazoo Avenue intersection.

Hail, Kent

When
April 26, 4:45 PM EST to 5:30 PM EST
Where
Kent County, 3.27 mi NW of North Dorr to 3.03 mi E of Grattan
Measured
1.75 in hail
Property damage
$12 million
Reported by
Trained Spotter
Coordinates
42.804, -85.815

Hail up to 1.5 inches in diameter fell in a one mile wide swath from Jamestown in extreme northeast Ottawa County through Kentwood and East Grand Rapids. The swath continued northeast towards Belding in northwest Ionia County. The swath was estimated based on the correlation of multiple spotter reports with maximum estimated hail size, NSSL hail swath track algorithm, and 0.5 degree reflectivity products form WFO-GRR WSR88D.

Hail, Ionia

When
April 26, 5:30 PM EST to 5:40 PM EST
Where
Ionia County, 2.53 mi W of Cooks Corners to 1.63 mi NNE of Belding
Measured
1.5 in hail
Property damage
$4.0 million
Reported by
Trained Spotter
Coordinates
43.083, -85.320

Trained spotters reported that a severe thunderstorm produced hail up to 1.5 inches in diameter on the northeast side of Belding. The swath was up to one mile wide and was part of the swath that began in extreme northeast Ottawa County based on correlation with spotter reports and radar hail products.

Hail, Montcalm

When
April 26, 5:40 PM EST to 6:15 PM EST
Where
Montcalm County, 1.99 mi ESE of Greenville Arpt to 4.72 mi NE of Crystal
Measured
1.5 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
43.120, -85.213

Trained spotters reported hail up to 1.5 inches in diameter south of Stanton and just north of Sheridan. The swath was up to one mile wide and was part of the swath that began in extreme northeast Ottawa County based on correlation with multiple spotter reports and radar hail products.

Hail, Kalamazoo

When
April 26, 5:45 PM EST to 6:20 PM EST
Where
Kalamazoo County, 3.19 mi SSW of Miller Corner to 1.58 mi NE of Highland Park
Measured
1.25 in hail
Property damage
$4.0 million
Reported by
Trained Spotter
Coordinates
42.230, -85.731

Trained spotters reported that large hail fell from a thunderstorm that tracked from just southwest of Oshtemo east northeast across northern Kalamazoo to Richland. The hail size reached 1.25 inches in diameter two miles west of Richland. The hail swath was up to one mile wide based on the correlation of spotter reports with WSR-88D radar products.

Lightning, Kalamazoo

When
April 26, 6:00 PM EST
Where
Kalamazoo County, 1.47 mi SSW of Oakwood
Injuries
9 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.230, -85.630

Nine people were injured when lightning struck a soccer field in Portage at Westfield Park. The injured were a mix of adults and students who ranged in age from 12 to 41. Seven people were transported to area hospitals and two sought treatment on their own. One man who was injured most seriously went into cardiac arrest before being treated and released from Bronson hospital in Kalamazoo.

Hail, Kent

When
April 26, 6:00 PM EST to 6:25 PM EST
Where
Kent County, 0.25 mi NE of Herps to 4.44 mi NE of Cascade
Measured
1.5 in hail
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
42.772, -85.746

Hail up to 1.5 inches in diameter fell in a half mile wide swath beginning southwest of Cutlerville and continuing northeast through Ada. Some of the largest hail was observed at the Grand Rapids Weather Forecast Office. The swath was estimated based on the correlation of multiple spotter reports with maximum estimated hail size, NSSL hail swath track algorithm, and 0.5 degree reflectivity products form WFO-GRR WSR88D.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyThe tornado archive for Michigan, 2011Warnings in Michigan, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287818, 289628, 287819, 289729, 287820, 289731, 287815, 287812, 289744.